Fluoxetine, very jittery

(45 Posts)
BlueVelvetine Mon 07-Jun-21 17:05:14

Hi all, looking for some reassurance from those who have used/are using fluoxetine. I’m on day 3 and had horrendous diarrhoea (tmi, sorry) earlier today and feel highly agitated/jittery. Is this normal? Honestly feel I could jump out of my skin….

OP’s posts: |
Montybojangles Mon 07-Jun-21 17:49:33

I was prescribed it about 10 years ago. It didn’t suit me at all, felt totally out of it, and woke up on the third night with the worst headache of my life (and I say that as a regular migraine sufferer). Felt like someone had put an axe through my skull.

Saw the gp as an urgent appt the next day and she swapped me to citalopram. Totally different experience, I could function fine and it worked very well. Speak to your gp as we are all different, and something else might work better for you.

PainterInPeril Mon 07-Jun-21 18:10:42

@BlueVelvetine I'm sorry you are struggling, do remember it will take a little while before you start to feel better. The jitteriness could be your anxiety perhaps. Talk to your GP, but it's taken me a few months of being on it to really start feeling better. Sometimes you just have to persevere. I'm sending a hug and I hope things improve for you soon. flowers

BlueVelvetine Tue 08-Jun-21 09:01:25

Thanks both….I took Citalopram before and although it worked initially it did eventually stop working for me. Tried it again but had awful nausea so GP put me on Trazodone which was even worse! Now trying fluoxetine and hoping it will work. It’s the amount of time spent trying all of these meds that makes things worse…just want to feel back to my old self xx

OP’s posts: |
saraclara Tue 08-Jun-21 09:05:41

I felt very jittery and twitchy on it too. I don't know whether it would have passed, but my doctor took me off it anyway.

BlueVelvetine Tue 08-Jun-21 09:34:11

Hi @saraclara, just wondering how long you were taking it? Have just spoken with my GP and he said it can take a week or two for side effects to go…I hope you managed to get something that worked for you xx

OP’s posts: |
MrsSugar Tue 08-Jun-21 11:13:57

I felt really quite jittery just after I started fluoxetine. I then switched to taking it morning instead of evening which I felt was better for me and within 3 weeks or so then jittery feeling left. I am extremely lucky I’ve had no other side effects and fluoxetine works well for me. In comparison I was on citaloprsm before n felt no benefit what so ever. Give it a few weeks but there are lots of antidepressants out there so one will be right for u x

Advertisement

Laughingravy Tue 08-Jun-21 11:21:55

Took a good week or so of feeling spaced out and a bit twitchy. Weirdly I also became very aware of my jaw, not unpleasant just odd, some reaction to the drug by the muscles I guess. Once it settled I was fine.

BlueVelvetine Wed 09-Jun-21 19:16:43

Hi all, today is day 5 and I’m all over the place. Anxiety through the roof and have ended up taking diazepam this morning and again this evening which I hate resorting to 😔. Was literally sitting wringing my hands and feeling so wired that Dh encouraged me to take it (not like him at all). Is it normal for fluoxetine to ramp up anxiety initially? Getting scared this won’t work. 😢

OP’s posts: |
Iorderedyouapancake Wed 09-Jun-21 19:36:10

Hi op, I’ve recently started fluoxetine too and had a similar experience- I was very depressed when I started taking it but it made me switch to feeling extremely anxious instead to the point i considered stopping it. I’m now 5 weeks in and the anxiety is now going away and on the whole I feel a lot better than I did 5 weeks ago. I did lots of googling and it seems pretty common for anxiety to ramp up initially and then get better.

NCnotmyusualone Wed 09-Jun-21 19:45:05

Is it worth going to your pharmacy to discuss it with the pharmacist? If anyone will be able to tell you what is and isn’t “normal” with medication it should be them. They should be able to give you a time frame for improvement, or suggest alternatives if they have concerns.

I really hope things improve for you soon.

underneaththeash Wed 09-Jun-21 20:04:41

I'm a HCP but not involved with mental health at all.

I really would contact your GP in the morning.

BlueVelvetine Wed 09-Jun-21 20:12:59

Thanks so much for replying…I feel very reassured there may be light at the end of the tunnel. It’s the horrendous shaking I can’t cope with… it’s relentless. Pharmacy is a good idea…will do this xx

OP’s posts: |
KILNAMATRA Thu 10-Jun-21 07:31:53

My GP gave me propranolol or a beta blocker when I started lexapro to take away that gittery adrenaline fuelled feeling, and it helped alot in the first two weeks when I just couldn't calm down...

BlueVelvetine Thu 10-Jun-21 13:59:33

Thanks @KILNAMATRA I have these. Seem to upset my stomach though. Think my system is just overloaded with different meds. Can’t wait to feel better xx

OP’s posts: |
Orangesandlemons77 Thu 10-Jun-21 17:42:46

It should settle with time. I had it too. Give it a couple of weeks.

BlueVelvetine Sat 12-Jun-21 19:16:56

Hey all, so very tempted to ask GP to change to a different SSRI but would this mean new side effects all over again or just stop one and start another? Yesterday was a bit better and thought I was getting somewhere but today has been woeful….my legs are really weak and I have zero appetite. Trying to eat a cracker & cheese but failing! I have an interview next week and don’t know how I’ll cope….
@Iorderedyouapancake I hope you’re doing ok x

OP’s posts: |
KILNAMATRA Sat 12-Jun-21 22:36:19

Hope you’re doing ok..

blahblahblah321 Sat 12-Jun-21 22:43:00

Aww it's so rubbish that you feel worse before you feel better sad

I was prescribed sertraline years ago and had a couple of weeks of horrific anxiety - I couldn't settle to sleep at all. So stressful. I persevered on, but gave up for other reasons after about 6 months

IGetOver Sat 12-Jun-21 22:44:45

All the meds have different effects on different people. Fluoxetine made me feel like I was walking on clouds, venlafaxine made me hallucinate. I’m on now on citalopram, it worked wonderfully for 5 years, recently I’ve felt horrific all over again, I’ve dropped my dose which had improved things slightly. Finding the right SSRI long term is difficult, hope you're doing ok, it’s tough I know.

BusyLiz10 Sun 13-Jun-21 11:47:20

I'm currently on about day 4 of 10mg fluoxetine. I asked for liquid so I could wean myself on it slowly, and possibly it's helped side effects I think so far. I tried 20mg about 5 years ago and gave up after a few days of not eating or sleeping and feeling very jittery. Back then I went onto mirtazapine briefly to get my weight and sleep back and that really helped. This time I'm pregnant so trying an ssri again as there's more research in pregnancy. It's so tough having to feel worse before better and not knowing if to stick out the side effects or change meds. I feel your pain! @BlueVelvetine I'd be interested to hear what your gp suggests and how you progress, good luck x

BlueVelvetine Sun 13-Jun-21 12:18:30

Hi @BusyLiz10 that’s a great idea starting off on a lower dose and gradually upping it! I never knew fluoxetine came in liquid form. Well yesterday/last night was brutal…I was very down and feeling that things were getting worse rather than better but today I’m a little brighter. Actually have the interest to get out for a bit which is huge so going to head to the beach. My appetite is still lousy (have lost about 10lbs since starting fluoxetine) sounds good but tbh I’d rather I could eat! Anyone know how quickly this returns?
I still feel shaky/trembling all over which is exhausting. This is day 9 for me and I’m really hoping things improve really quickly. Going to call GP tomorrow and ask if this is the norm or if I should swap. Don’t want to go through all this again though with another….
Will post update once I’ve had advice. Take care all, xx

OP’s posts: |
WhatMattersMost Sun 13-Jun-21 12:23:21

My appetite disappeared completely, and I was jittery too - both of which lasted about 2 weeks. I'd say if they're still there after that, go back to your GP.

LikesnowinMay Sun 13-Jun-21 12:41:04

Sorry to hear you've been feeling so rubbish, but just wanted to say that in my experience of fluoxetine, jitteriness, sweatiness and ramped up anxiety (which was the worst thing) is completely normal to begin with.

I took it a long time ago, so can't remember quite how long this went on, but it was absolutely horrible while it lasted. For me, it started after the first week and went on for between 2 and 3 weeks, from memory. After that, all of a sudden, things started to improve and one day I realised that I was experiencing a strange emotion - I felt happy, for the first time in a long time.

The first time I took it was for PND, then had to take it again a few years later. The second time round, I was expecting the awful anxiety and knew it would soon go away, but it was terrifying first time round.

Not a miracle cure by any means, and things were still up and down for quite a while, but once the side effects disappeared, things were so much better. I took it in the morning to try and maximise my chance of sleeping at night, although my understanding GP also prescribed Temazepam for a very short period at night until the fluoxetine kicked in.

Definitely ask your GP for advice, but hopefully things will soon start to improve for you flowers

colouringindoors Sun 13-Jun-21 12:43:44

I was the same with fluoxetine years ago, made me horrendously agitated and agitated. Recently started Sertraline. Amazing only very mild nausea for a couple of days. I'd def suggest speaking to your GP asap. Take care.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in